Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Albuquerque, NM

May 30, 2001Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 30, 2001, 7:30 PM MDT for Curry County, Quay County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 7:30 PM MDT (01:30 UTC)
Expired
May 30, 2001, 8:00 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Curry County, NM, Quay County, NM

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 310131
SVRABQ
NMC009-037-310200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  SOUTHEAST QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 800 PM MDT

* AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SAN JON...WHICH IS ABOUT 24 MILES EAST OF
  TUCUMCARI...MOVING EAST-SOUTHEAST AT 30 TO 40 MPH.

THIS SEVERE STORM IS CAPABLE OF PRODUCING DAMAGING WINDS OF 70 MPH OR GREATER
ALONG WITH GOLFBALL SIZED HAIL. MOVE INDOORS AND AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR EASTCENTRAL NEW MEXICO.

LAT...LON 3520 10337 3493 10346 3480 10303 3515 10302

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:25 PM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 30, 3:25 PM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT WED MAY 30 2001

ONGOING SVR WEATHER OVER ERN ZONES PRECLUDES A LENGTHY
DISCUSSION.  OUTFLOW FROM CONVECTION OVER THE EAST COUPLED WITH
A COOL FRONT PROGGED TO PUSH THRU THE ERN PLAINS WILL BRING THE
POSSIBILITY OF LOCAL CANYON WINDS INTO THE RIO GRANDE VALLEY LATER
THIS EVENING.  UPSLOPE CONDITIONS THU BRING ANOTHER CHC OF CONVCTN
CNTRL MTNS AND E AND ALSO ALONG THE CONTINENTAL DIVIDE.  UPR RDG
PRESENTLY OVER THE W COAST WL SHIFT E TO AZ/NM BORDER FRI.
THIS SHUD CAP MOST CNVCTN W.  HEIGHTS A LTL LOWER OVR THE E UNDER
NW FLO AND CONT TO MENTION OF POPS E.  UPR TROF MOVES ONSHORE AND
GRADUALLY WEARS DOWN THE RDG.  ALSO S/WV RIDG ACRS THE NRN ROCKIES
WILL RESULT IN A MORE ZNL PATTERN FOR SUN AND MON WITH MIXG AFTN
BREEZES. 44

ABQ UU 057/087 057/089 057 44000
SAF UU 049/081 050/082 048 44-11
TCC BB 057/078 055/083 058 44312

.ABQ...SEVERE TSTORM WATCH NE AND EAST CENTRAL NM TIL 7 PM MDT.

In the hours before

Local storm report, May 30, 3:36 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
336 PM MDT WED MAY 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    10 E MOSQUERO             NM   2.75 INCH HAIL
05/30/01   HARDING                        REPORTED AT THE MITCHELL
                                          RANCH AT HWY 102 AND
                                          39REPORTED BY SPOTTERS

KMV
Local storm report, May 30, 5:41 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
541 PM MDT WED MAY 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    QUAY                      NM   1.75 INCH HAIL
05/30/01   QUAY                           REPORTED BY
SPOTTERS

0443 PM    7 W NARA VISA             NM   1.75 INCH HAIL
05/30/01   QUAY                           REPORTED BY
SPOTTERS

KMV
Local storm report, May 30, 7:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
724 PM MDT WED MAY 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    TEXICO                    NM   80 MPH TSTM WIND GUST
05/30/01   CURRY                          ESTIMATED AND RELAYED BY
                                          TV/RADIO STATION. POWER
                                          LINES DOWN.

0635 PM    TEXICO                    NM   54g68 MPH TSTM WIND GUST
05/30/01   CURRY                          WIND DAMAGE AT AIRPORT.
                                          POWER LINES DOWN CAUSING
                                          POWER OUTAGES

GB

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:49 PM MDTSevere Thunderstorm WarningABQQuay41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.